Alert archive / Michigan / Special Weather Statements in 2025
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Aug 7, 2025, 7:21 PM EDT for Alcona County, Alpena County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2025, 7:21 PM EDT (23:21 UTC)
- Expired
- Aug 7, 2025, 7:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Gaylord, MI
- Hail
- 0.75 in
- Wind
- 30
Counties Alcona County, MI, Alpena County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 11.4 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 337 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
557
WWUS83 KAPX 072321
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
721 PM EDT Thu Aug 7 2025
MIZ024-030-072345-
Alcona MI-Alpena MI-
721 PM EDT Thu Aug 7 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALCONA AND
SOUTHEASTERN ALPENA COUNTIES THROUGH 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Negwegon State Park to near Lost Lake
Woods. Movement was northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ossineke, Harrisville, Lincoln, Spruce, Black River, Harrisville
State Park, Lost Lake Woods, Hubbard Lake, Barton City, and Negwegon
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8320 4499 8328 4495 8331 4485 8324
4475 8325 4471 8322 4461 8327 4465 8364
4492 8353 4498 8337 4494 8338 4494 8332
4498 8329 4500 8330 4504 8319
TIME...MOT...LOC 2320Z 235DEG 28KT 4487 8334 4474 8350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
$$
JZWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 6:24 PM EDT, 57 minutes earlier. Its key messages:
- Increasingly warm and humid conditions into this weekend.
- Periodic shower and storm chances expected through this weekend, but nothing widespread or too significant anticipated.
Area forecast discussion, Aug 7, 6:24 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 624 PM EDT Thu Aug 7 2025 .KEY MESSAGES... - Increasingly warm and humid conditions into this weekend. - Periodic shower and storm chances expected through this weekend, but nothing widespread or too significant anticipated. && .SHORT TERM /THROUGH FRIDAY/... Issued at 623 PM EDT Thu Aug 7 2025 Pattern Synopsis/Forecast: Classic long-wave configuration to get some true heat and humidity into the Northwoods...with east expanding and building mid/upper level ridge across the Great Lakes well ahead of digging shortwave trough into Montana. Maturing sub H7 layer south to southwest flow the result, with an increasing tap into this layer of sub-tropical heat and humidity from the Gulf of America and the northern Gulf States. That flow will only steadily increase with time as we head through the end of this week...made to do so by continued slow east progression of upper level features noted above. Primary Forecast Concerns: Shower/storm potential and temperature trends. Details: Still looking at the potential for a few showers and thunderstorms to percolate this afternoon, especially across northeast lower Michigan where low level convergence is maximized (partially lake breeze driven) within axis of 1000 J/kg of solar induced mixed layer cape. Definitely not expecting anything too widespread, with most areas no doubt remaining dry into this evening. May see a few additional showers and storms form overnight as nose of weak low level jet to our southwest pushes plume of elevated instability into the region. Forcing is weak at best and of course solar support will be completely lost. However, northward expanding instability gradient within plume of greater than 1.50 inch precipitable water values at least supports shower/storm mention. Again, definitely not expecting anything too widespread or significant...with much better odds most of the area remains dry right into the morning hours of Friday. Definitely a mild late summer night, with lows ranging through the 60s. Persistent moisture advection and another round of increasing diurnally-driven instability again argues for at least the threat for a few additional shower and storms through the day Friday. While weak and disorganized wind fields should preclude any severe concern, given the plentiful moisture through the vertical does support at least brief periods of heavy rain with any more organized convection. Gotta state the obvious again, most areas will likely remain dry. Definitely a warm one, with widespread 80s for highs (local 90?). Add dewpoints well up into the 60s, and we are looking at heat indices a few degrees warmer yet. && .LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/... Issued at 623 PM EDT Thu Aug 7 2025 Pattern Synopsis/Forecast: Deep southwest flow in amplified upper level environment will continue to pump heat and humidity into the region through Sunday, and perhaps Monday as well. Flow regime looks to become a touch more zonal into mid-week, with at least some support within the long range ensemble suite that flow will begin to go through more amplification as we head into the end of the week. Primary Forecast Concerns: Temperature trends and shower/storm concerns through the period. Details: Heat looks to reach its pinnacle on Saturday when low level thermal progs support highs near or a bit over 90 degrees. Humidity values remain elevated as well, supporting heat indices a few degrees warmer. Currently not anticipating heat headline criteria, but uncomfortably warm for sure. May see a few diurnally-driven showers/storms with all that heat as well, although a bit of drying through the lower levels argues otherwise. Current trends support main arrival of deep layer forcing support via approaching troughing and attendant slow moving cold front to arrive sometime later Saturday night through Monday. Simple pattern recognition supports the threat for at least a few showers and storms through this period, although timing of actual "best" potential remains problematic. Wind fields look to remain a bit disorganized, so currently not anticipating any significant severe concerns. Rain might be a bit more problematic with deep moisture and some support for at least a few rounds of more organized convection. Of course, this being northern Michigan, odds of any real impactful rain amounts remain low indeed. Post-frontal environment is not an overly cool one, supporting highs Tuesday and beyond running near to a bit above normal. Questions abound about additional rain chances through the week, so a simple consensus guidance blend approach is best utilized for now. Unfortunately, and is often the case, this forces a multi-period low end shower/storm mention, when in all reality, any actual rain threats will be relegated to much shorter time windows. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 142 PM EDT Thu Aug 7 2025 Skies filling in with CU this afternoon. Chances for VCSH/VCTS for some NE Lower and Eastern Upper terminals after 20Z. Winds generally SW/S with some lake breeze components near the coast AOB 12kts with occasional gusts up to 15kts. Skies will continue to be SCT-BKN with heights varying but generally above 4kft. Chances for BR/FG after 10Z where showers fell. More chances for VCSH/VCTS Fri after 18Z. && .APX WATCHES/WARNINGS/ADVISORIES... MI...None. MARINE...None. && SHORT TERM...MSB LONG TERM...MSB AVIATION...ELD
Hazardous weather outlook, Aug 7, 2:27 PM EDT, 4 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 227 PM EDT Thu Aug 7 2025 MIZ016>018-020>036-041-042-086>088-095>099-082115- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 227 PM EDT Thu Aug 7 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are possible this afternoon and tonight. Severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible Friday and again at times over the weekend into the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-082115- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 227 PM EDT Thu Aug 7 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...This afternoon and tonight. Isolated thunderstorms are expected across northern Michigan into early evening. Most, if not all, should remain inland away from the coasts. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered thunderstorms are possible Friday and again at times over the weekend into the start of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, Aug 7, 4:08 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
408 PM EDT Thu Aug 7 2025
MIZ018-072045-
Presque Isle MI-
408 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT PRESQUE ISLE COUNTY THROUGH 445
PM EDT...
At 407 PM EDT, Doppler radar was tracking a strong thunderstorm near
Metz, or 12 miles south of Rogers City, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Metz, Posen, Hawks, Bisma Township, and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8358 4520 8395 4529 8400 4541 8367
4521 8354
TIME...MOT...LOC 2007Z 245DEG 22KT 4524 8386
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 4:52 PM EDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Gaylord MI
452 PM EDT Thu Aug 7 2025
MIZ018-072130-
Presque Isle MI-
452 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL PRESQUE ISLE
COUNTY THROUGH 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bisma Township, or 12 miles south of Rogers City, moving east at 10
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Metz, Posen, Hawks, Bisma Township, and Hagensville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4520 8399 4527 8402 4537 8373 4521 8367
TIME...MOT...LOC 2051Z 251DEG 10KT 4524 8391
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 5:17 PM EDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Gaylord MI
517 PM EDT Thu Aug 7 2025
MIZ024-072145-
Alpena MI-
517 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ALPENA COUNTY THROUGH
545 PM EDT...
At 517 PM EDT, Doppler radar was tracking a strong thunderstorm near
Spratt, or 7 miles southeast of Lachine, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alpena, Cathro, Lakewood, and Devils Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4500 8329 4502 8338 4499 8336 4497 8337
4489 8365 4504 8374 4521 8348 4521 8339
4525 8341 4502 8321
TIME...MOT...LOC 2117Z 239DEG 22KT 4501 8364
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ELDSpecial weather statement, Aug 7, 5:53 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Gaylord MI
553 PM EDT Thu Aug 7 2025
MIZ024-072230-
Alpena MI-
553 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALPENA COUNTY
THROUGH 630 PM EDT...
At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Alpena, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Alpena and Lakewood around 600 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4499 8348 4513 8363 4521 8352 4521 8339
4525 8342 4525 8339 4527 8338 4529 8342
4531 8338 4528 8333 4523 8335 4521 8328
4516 8328 4510 8325 4508 8322
TIME...MOT...LOC 2153Z 233DEG 18KT 4511 8347
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 6:40 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
640 PM EDT Thu Aug 7 2025
MIZ024-072315-
Alpena MI-
640 PM EDT Thu Aug 7 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ALPENA COUNTY
THROUGH 715 PM EDT...
At 639 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lachine, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lachine, Long Rapids, Hillman, Spratt, and Cathro.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8355 4499 8389 4515 8388 4521 8363
4520 8357
TIME...MOT...LOC 2239Z 260DEG 15KT 4507 8381
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JZSpecial weather statement, Aug 7, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
721 PM EDT Thu Aug 7 2025
MIZ024-030-072345-
Alcona MI-Alpena MI-
721 PM EDT Thu Aug 7 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALCONA AND
SOUTHEASTERN ALPENA COUNTIES THROUGH 745 PM EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Negwegon State Park to near Lost Lake
Woods. Movement was northeast at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ossineke, Harrisville, Lincoln, Spruce, Black River, Harrisville
State Park, Lost Lake Woods, Hubbard Lake, Barton City, and Negwegon
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4500 8320 4499 8328 4495 8331 4485 8324
4475 8325 4471 8322 4461 8327 4465 8364
4492 8353 4498 8337 4494 8338 4494 8332
4498 8329 4500 8330 4504 8319
TIME...MOT...LOC 2320Z 235DEG 28KT 4487 8334 4474 8350
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
JZThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:12 PM EDT | Special Weather Statement | APX | Montmorency | 33 min |
| Aug 7, 4:08 PM EDT | Special Weather Statement | APX | Presque Isle | 37 min |
| Aug 7, 4:52 PM EDT | Special Weather Statement | APX | Presque Isle | 38 min |
| Aug 7, 5:17 PM EDT | Special Weather Statement | APX | Alpena | 28 min |
| Aug 7, 5:53 PM EDT | Special Weather Statement | APX | Presque Isle | 37 min |
| Aug 7, 6:40 PM EDT | Special Weather Statement | APX | Presque Isle | 35 min |
| Aug 7, 6:48 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 27 min |
| Aug 7, 7:39 PM EDT | Special Weather Statement | APX | Alpena | 36 min |
| Aug 7, 7:47 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Alpena | 43 min |
Nearby
Special Weather Statements in Michigan, 2025Every special weather statement in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.